Case Letter

Oral Fixed Drug Eruption Due to Tinidazole

Author and Disclosure Information

Practice Points

  • Fixed drug eruption (FDE) is characterized by onset of round/oval, erythematous, well-defined macules on the skin and/or mucosa associated with itching and burning.
  • Intraoral involvement of FDE is rare.
  • Tinidazole may cause FDE and should be suspected in patients with a spontaneous eruption of macules on mucous membranes.


 

References

To the Editor:

A 50-year-old man presented with a painful ulcer and a burning sensation on the tongue of 2 days’ duration (Figure, A). The ulcer had a yellowish white appearance with erythematous borders. The patient started taking tinidazole 500 mg twice daily 2 days prior, which was prescribed by his primary care physician for an episode of gastroenteritis. He was not taking any other medications and did not smoke or drink. Routine laboratory test results did not reveal any abnormalities. Based on the physical examination as well as the patient’s medical and medication history, a provisional diagnosis of fixed drug eruption (FDE) due to tinidazole was made. Tinidazole was immediately withdrawn and the patient was prescribed beclomethasone dipropionate ointment twice daily to relieve the burning sensation. A punch biopsy of the lesion was recommended; however, the patient opted to wait a week after discontinuing the drug. At follow-up 1 week later, complete healing of the ulcer was observed with no scarring and the burning sensation had resolved (Figure, B). After obtaining informed consent from the patient, an oral challenge test was conducted in the office with 50 mg of tinidazole. Four hours after taking the drug orally, the patient felt a burning sensation and a small ulcerative lesion was observed on the tongue at the same site the next day. The patient was informed of the fixed drug reaction to tinidazole, a drug belonging to the nitroimidazole group, and this information also was conveyed to the patient’s primary care physician.

An ulcer on the lateral surface of the tongue due to a fixed drug eruption to tinidazole before (A) and after withdrawal of the culprit drug (B).

Tinidazole is a synthetic antiprotozoal and antibacterial agent used primarily in infections such as amebiasis, giardiasis, and trichomoniasis.1 Tinidazole may be a therapeutic alternative to metronidazole. Fixed drug eruption is a distinctive variant of drug eruption with characteristic recurrence at the same site of skin or mucous membranes. It is characterized by onset of round/oval, erythematous, well-defined macules on the skin and/or mucosa associated with itching and burning.1 Fixed drug eruption generally is restricted to the mucous membrane and skin, with the lips, palms, soles, glans penis, and groin area being the most common sites. Intraoral involvement, excluding the lips, of FDE is rare. The tongue is a rare site of an FDE.2 Fixed drug eruption on the tongue has been reported with clarithromycin.3 Dental clinicians have to be aware of the possibility of FDE due to commonly used drugs such tinidazole, which would help in prompt diagnosis of these lesions.

Next Article: